Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 8, 2003, 5:01 PM CDT for Hayes County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 5:01 PM CDT (22:01 UTC)
- Expired
- May 8, 2003, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Hayes County, NE
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 586 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 082201 SVRLBF NEC085-082245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 501 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAYES COUNTY IN SOUTHWEST NEBRASKA * UNTIL 545 PM CDT * AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF HAMLET...OR ABOUT 15 MILES WEST OF HAYES CENTER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF HAYES CENTER AROUND 515 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR HAYES COUNTY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4066 10133 4037 10130 4037 10080 4069 10080 $$ BUTTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 8, 3:15 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU MAY 8 2003
...18Z SYNOPSIS...
AT THE SURFACE, A WARM FRONT WAS STRETCHED FROM EASTERN KANSAS
INTO A LOW CENTERED IN WESTERN KANSAS SOUTH OF GOODLAND. A SURFACE
TROUGH EXTENDED FROM THE LOW THROUGH THE EASTERN NEBRASKA
PANHANDLE. THE 18Z KLBF SOUNDING INDICATES PERSISTENT COLD
SATURATED AIR IN THE BOUNDARY LAYER. LOW LEVEL WARM ADVECTION IS
INDICATED BY THE AREA WIND PROFILERS FIRST FIVE LEVELS. THE LAPS
DATA SHOWS THE SBCAPES TO BE STRONGEST IN NORTHEAST COLORADO.
...MODELS...
THE ETA AND GFS FROM THIS MORNINGS MODEL RUNS ARE NEARLY
IDENTICAL THROUGH 84 HOURS. FROM 84 TO 120 HOURS, THIS MORNINGS
GFS SHOWS DECENT CONTINUITY WITH LAST NIGHTS. SO CONFIDENCE IN THE
ETA IS HIGH.
IN THE MEDIUM RANGE (DAY4 AND BEYOND), LAST NIGHTS GFS IS NOT
SHOWING STRONG CONSISTENCY WITH TUESDAY NIGHTS CYCLE. THERE IS A
VAGUE SIMILARITY BETWEEN YESTERDAYS ECMWF AND LAST NIGHTS GFS IN
THAT THE GFS IS FASTER WITH THE UPPER LOW COMING ASHORE IN THE
PACIFIC NORTHWEST. HOWEVER, THIS MORNINGS GFS SUPPORTS LAST NIGHTS
SOLUTION THROUGH 12Z TUESDAY. SO, I HAVE MODERATE CONFIDENCE IN
THE GFS SOLUTION THROUGH TUESDAY. CONFIDENCE IS SUBSTANTIALLY LOWER
FOR WEDNESDAY AND BEYOND.
...FORECAST THROUGH SUNDAY...
FOR TONIGHT, LOW LEVEL CONVERGENCE AND 2D-FRONTOGENESIS ARE
SUBSTANTIAL OVER THE NORTH PLATTE FORECAST AREA LATE THIS AFTERNOON
AND EVENING. BY ABOUT MIDNIGHT, EVERYTHING BUT THE INSTABILITY WILL
BE IN NORTHERN AND EASTERN NEBRASKA. A BREAK IN THE ACTION IS
LIKELY FRIDAY. THEN SATURDAY, THE PASSAGE OF THE UPPER SYSTEM WILL
COMBINE WITH THE FORCING ALONG THE SURFACE BOUNDARY TO GENERATE
MORE THUNDERSTORMS IN THE WEST AND SOUTHWEST.
...FORECAST DAYS 4-7...
A LOW AND INVERTED TROUGH COMING ACROSS THE PLAINS TOWARD THE
MIDDLE OF NEXT WEEK IS INDICATING A PRETTY DECENT CHANCE OF
PRECIPITATION, CERTAINLY ENOUGH TO MENTION CHANCE POPS FOR WEDNESDAY
AND WEDNESDAY NIGHT. WITH A STRONG COUPLET OF LOW LEVEL CONVERGENCE
AND UPPER LEVEL DIVERGENCE ALONG THE TROUGH, THERE SHOULD BE NO LACK
OF FORCING. AT 850MB, CONDENSATION DEFICITS OF LESS THAN 20MB ARE
PREVALENT OVER THE ENTIRE FORECAST AREA WITH SPECIFIC HUMIDITY OF
7-10G/KG. HOWEVER, WITH THE NEGATIVE LIFTED INDICES SOUTH OF THE
FORECAST AREA, I WOULD NOT EXPECT MORE THAN ISOLATED THUNDERSTORMS.
SO, I WILL USE RAINSHOWERS AS THE PREVAILING WEATHER TYPE. ALL THE
FORCING DROPS OFF QUICKLY FOR THURSDAY.
.LBF...NONE.
SPRINGERHazardous weather outlook, May 8, 10:43 AM CDT, 6 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-090045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1043 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...A POTENT STORM SYSTEM WILL TAKE AIM ON PORTIONS OF THE OUTLOOK AREA TODAY WITH A VARIETY OF SEVERE WEATHER EXPECTED. A SURFACE LOW WILL DEVELOP ACROSS WESTERN KANSAS TODAY AND TRACK EAST ALONG A WARM FRONT EXTENDING EAST FROM THE LOW INTO SOUTHEASTERN NEBRASKA. THIS SURFACE FEATURE WILL SERVE AS THE FOCAL POINT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. AS AN UPPER LEVEL LOW LIFTS OUT OF NORTHERN COLORADO INTO THE NORTHERN NEBRASKA PANHANDLE THIS AFTERNOON...THUNDERSTORMS WILL INITIATE ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA...BECOMING SEVERE QUICKLY AS THEY LIFT NORTH INTO CENTRAL AND SOUTHWESTERN NEBRASKA. WITH VERY STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE...LARGE HAIL AND ISOLATED TORNADOES WILL BE THE MAIN SEVERE THREATS LATE THIS AFTERNOON AND EARLY EVENING. AT THIS TIME...THE GREATEST THREAT FOR ISOLATED TORNADOES WILL BE EAST AND SOUTH OF A LINE FROM JUST NORTH OF PALISADE...TO WELLFLEET...IN SOUTHERN LINCOLN COUNTY...TO SARGENT...IN NORTHEASTERN CUSTER COUNTY...TO BARTLETT IN CENTRAL WHEELER COUNTY. THE THREAT FOR TORNADOES SHOULD DIMINISH BY 9 PM CDT. NORTH OF THIS LINE AND SOUTH OF A LINE FROM GRANT...IN PERKINS COUNTY...TO ANSELMO...IN NORTHERN CUSTER COUNTY...TO EWING IN EAST CENTRAL HOLT COUNTY...LARGE HAIL WILL BE THE MAIN SEVERE THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE OVERNIGHT FRIDAY INTO SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT LATE FRIDAY NIGHT INTO EARLY SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ACROSS FRONTIER...HAYES...EASTERN PERKINS...EASTERN CHASE...SOUTHERN AND EASTERN LINCOLN...CUSTER...GARFIELD...WHEELER...AND SOUTHEASTERN HOLT COUNTIES SHOULD BE PREPARED FOR ACTIVATION BY MID AFTERNOON TODAY. STORM SPOTTER ACTIVATION IS NOT LIKELY FRIDAY THROUGH WEDNESDAY. BUTTLER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 57 min |
| May 8, 5:33 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 57 min |
| May 8, 6:08 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.